Reversible iatrogenic paraparesis secondary to masked hypokalaemia in thrombocytosis-associated pseudohyperkalaemia.
Аннотация
An elderly patient who presented with recent recurrent falls was admitted, reporting inability to stand and recent acute diarrhoeal illness. Paraparesis was diagnosed but extensive investigations did not elucidate its cause. He had atherosclerotic cardiac and vascular disease, diabetes, hypertension, chronic kidney disease and pancreatectomy/splenectomy for a lesion that turned out to be benign. He was receiving multiple medications including kayexalate, which was started a few weeks prior, and the dose increased, due to hyperkalaemia up to 6.3 mEq/L. Although the postsplenectomy thrombocytosis was not striking (700×109/L), spurious hyperkalaemia (pseudohyperkalaemia) was suspected when no cause of hyperkalaemia could be identified and widely fluctuating serum potassium levels were noted. Concurrent K+ determination in the serum and plasma revealed that the patient actually had significant masked hypokalaemia (2.4 mEq/L). Once kayexalate was stopped and normokalaemia (in plasma) achieved by replacement therapy, paraparesis completely resolved (5/5 muscle strength) and no more falls occurred after discharge.
Предметные рубрики MeSH
Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Ошибки и ограничения
История · было → стало
Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.
Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.